Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 25, NWS Wilmington, NC

July 26, 2024New Hanover County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 26, 2024, 8:00 PM EDT for New Hanover County, North Carolina. It took effect at Jul 27, 2024, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2024, 8:00 PM EDT (00:00 UTC)
In effect from
Jul 27, 2024, 6:00 AM EDT
Expired
Jul 27, 2024, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WHUS42 KILM 270000
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
800 PM EDT Fri Jul 26 2024

NCZ107-270900-
/O.CON.KILM.CF.Y.0073.240727T0500Z-240727T0900Z/
Inland New Hanover-
800 PM EDT Fri Jul 26 2024

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 1 AM TO 5 AM EDT
SATURDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 1 AM to 5 AM EDT Saturday.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 27/03 AM     5.6        0.9        1.2       N/A     Minor    
 27/04 PM     5.8        1.1        1.2       N/A     Minor    
 28/04 AM     5.6        0.9        1.4       N/A     Minor    
 28/04 PM     6.0        1.3        1.4       N/A     Minor    
 29/05 AM     5.3        0.6        1.2       N/A      None

&&

$$

NCZ108-270900-
/O.NEW.KILM.BH.S.0025.240727T1000Z-240728T0000Z/
Coastal New Hanover-
800 PM EDT Fri Jul 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...Coastal New Hanover County.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW
4 follow-up statements
775 
WHUS42 KILM 270707
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
307 AM EDT Sat Jul 27 2024

NCZ107-270815-
/O.CAN.KILM.CF.Y.0073.000000T0000Z-240727T0900Z/
Inland New Hanover-
307 AM EDT Sat Jul 27 2024

...COASTAL FLOOD ADVISORY IS CANCELLED...

$$

NCZ108-280000-
/O.CON.KILM.BH.S.0025.240727T1000Z-240728T0000Z/
Coastal New Hanover-
307 AM EDT Sat Jul 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current. 

* WHERE...Coastal New Hanover County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
384 
WHUS42 KILM 271715
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
115 PM EDT Sat Jul 27 2024

NCZ107-272300-
/O.NEW.KILM.CF.Y.0074.240727T1800Z-240727T2300Z/
Inland New Hanover-
115 PM EDT Sat Jul 27 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 27/04 PM     5.9        1.2        1.3       N/A     Minor    
 28/03 AM     5.5        0.8        1.4       N/A     Minor    
 28/05 PM     5.9        1.2        1.2       N/A     Minor    
 29/05 AM     5.2        0.5        1.1       N/A      None    
 29/06 PM     5.9        1.2        1.2       N/A     Minor    
 30/05 AM     4.9        0.2        1.1       N/A      None

&&

$$

NCZ108-272300-
/O.CON.KILM.BH.S.0025.000000T0000Z-240728T0000Z/
Coastal New Hanover-
115 PM EDT Sat Jul 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...Coastal New Hanover County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

LEW
519 
WHUS42 KILM 272203
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
603 PM EDT Sat Jul 27 2024

NCZ107-272315-
/O.CAN.KILM.CF.Y.0074.000000T0000Z-240727T2300Z/
Inland New Hanover-
603 PM EDT Sat Jul 27 2024

...COASTAL FLOOD ADVISORY IS CANCELLED...

$$

NCZ108-280000-
/O.CON.KILM.BH.S.0025.000000T0000Z-240728T0000Z/
Coastal New Hanover-
603 PM EDT Sat Jul 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...Coastal New Hanover County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
461 
WHUS42 KILM 272355
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
755 PM EDT Sat Jul 27 2024

NCZ108-280100-
/O.EXP.KILM.BH.S.0025.000000T0000Z-240728T0000Z/
Coastal New Hanover-
755 PM EDT Sat Jul 27 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

A strong longshore current is not expected Sunday due to weakening
winds. Therefore the Beach Hazards Statement will expire this
evening and not be reissued.

$$

VAO

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 7:17 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 26, 7:17 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
717 PM EDT Fri Jul 26 2024

.SYNOPSIS...
The threat for heavy rain will continue into this evening, but a
change of air mass will arrive on Saturday as relatively cooler
and drier air moves in behind a cold front. After a dry Sunday
with low humidity next week will feature a gradual ramping up of
humidity and rain chances while temperatures hover near
average.

&&

.NEAR TERM /THROUGH SATURDAY/...
A line of showers and storms is currently bisecting the area with
embedded pockets of heavy rain. This activity will generally migrate
towards the coast into tonight as a cold front moves in from the
north. High rainfall amounts could lead to fog overnight, but
boundary layer winds appear stronger than yesterday which could
inhibit formation. Regardless, low clouds should form and stick
around through the morning until drier air starts to filter in
behind the front which should be south of the area by Saturday
afternoon. This will support dry conditions away from the coast
where there's low chances for some showers in the afternoon,
primarily for NE SC. Despite the relatively cooler air that should
be coming in tonight, went a bit higher with lows because of the
cloud cover and moist soils. Lows in the low to mid 70s. Highs
Saturday will generally be in the mid 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A change of air mass arrives as relatively drier and cooler air
continues to feed in as high pressure builds down from the north
behind a cold front. Pcp water finally drops from over 2 inches
to well below normal for this time of year. As the high edges
down the coast into Sun, models show values as low as .7 over
the tip of Cape Fear. Latest soundings show a very dry column
overall, but lingering moisture from the previous days of rain
could lead to a couple of afternoon cu. But overall, not
expecting much if any clouds across the area on Sun. Dewpoint
temps will drop from the mid to upper 70s down to the 60s
leading to overnight lows Sat night in the 60s. Highs on Sun
will rebound to the upper 80s to near 90 with full sunshine.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
After a day of relief, the winds will begin to shift back around
as high pressure settles off the Carolina coast. The winds will
shift around to a more typical southerly flow around the
Bermuda High as the week progresses. The pcp water values
rebound back toward 2 inches by Mon aftn inland of the coast.
Chance of pcp will be introduced back into the forecast by late
Mon inland as subsidence behind mid to upper trough shifts
eastward and shortwave follows with a mid to upper trough
extending down into the Carolinas midweek. Overall, an increase
in overall moisture and better upper level support will lead to
an increase in mainly normal diurnal scattered shwr/tstm
activity into midweek. The mid to upper trough should shift
off the coast late Thurs into Fri with more limited coverage.

Temps will be back up to normal by Tues, near 90 for the high,
and above normal through the remainder of the week with lows in
the 70s and highs in the 90s

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Convection has pushed off the coast with northerly winds setting
up over the area. Patchy MVFR/IFR fog may develop during the
next few hours, before the north to northeast winds start to
increase. Once the winds pick up, fog will be replaced by low
stratus with IFR ceilings likely to prevail through the
remainder of the night and a little past daybreak. There is
potential for storm development along the NC coast which may
affect ILM for a few hours after midnight, confidence is a bit
low in this.

IFR will linger through mid morning Sat before ceilings
lift/break up and VFR sets up. An isolated afternoon shower or
thunderstorm is possible along the coast but coverage will be
very limited.

Extended Outlook...VFR.

&&

.MARINE...
Through Saturday...Isolated instances of heavy rain are
possible over the waters near the coast with increasing coverage
expected late tonight as a front moves through early Saturday.
Visibilities may become 3 SM or lower in heavy rain. Improving
conditions are expected Saturday as drier air filters in behind
the front and high pressure builds from the north. This will
bring stronger NE flow 15- 20 kts with gusts remaining sub-SCA
thresholds. Seas will be 2-4 ft.

Saturday night through Wednesday...
A bit of a NE surge expected on Sat night into Sun as high
pressure builds down the coast behind cold front. Winds will
come back around to onshore by Sun night and a more typical
southerly direction Mon into midweek as Bermuda High begins to
dominate again.

Seas will increase in NE surge behind front Sat night into Sun,
up to 3 to 4 ft, but as winds diminish through Sun, seas will
subside back down to 2 to 3 ft by Sun night and remain 3 ft or
less for the most part into midweek. A minimal SE swell will mix
in.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Coastal Flood Advisory from 1 AM to 5 AM EDT Saturday for
     NCZ107.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...LEW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...III
MARINE...ILM
Hazardous weather outlook, Jul 26, 7:05 PM EDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
705 PM EDT Fri Jul 26 2024

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-056-058-059-
272315-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
705 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-272315-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
705 PM EDT Fri Jul 26 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-272315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
705 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-272315-
Inland New Hanover-
705 PM EDT Fri Jul 26 2024

...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding is possible with high tide this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 2:27 PM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
227 PM EDT Fri Jul 26 2024

NCZ099-261915-
Columbus NC-
227 PM EDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBUS COUNTY
THROUGH 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whiteville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whiteville, Chadbourn, Lake Waccamaw, Hallsboro, Redbug, Crusoe
Island, Southeastern Community College, Brunswick, and Columbus
Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 7867 3446 7865 3445 7866 3445 7862
      3443 7860 3443 7857 3437 7844 3417 7855
      3434 7892 3447 7884 3446 7882
TIME...MOT...LOC 1827Z 291DEG 17KT 3437 7874

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Jul 26, 2:56 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
256 PM EDT Fri Jul 26 2024

NCZ099-261930-
Columbus NC-
256 PM EDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLUMBUS COUNTY THROUGH
330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Whiteville, moving east at 20
mph.

HAZARD...Landspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Whiteville, Lake Waccamaw, Williams, Hallsboro, Redbug, Crusoe
Island, Brunswick, and Columbus Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Waccamaw, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3438 7847 3417 7845 3419 7878 3438 7876
      3441 7853
TIME...MOT...LOC 1855Z 267DEG 18KT 3431 7867

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ABW
Special weather statement, Jul 26, 5:12 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Wilmington NC
512 PM EDT Fri Jul 26 2024

SCZ055-056-262145-
Coastal Georgetown SC-Inland Georgetown SC-
512 PM EDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GEORGETOWN COUNTY
THROUGH 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Plantersville, or near Pawleys
Island, moving east at 15 mph.

HAZARD...Landspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Pawleys Island, Murrells Inlet, Litchfield Beach, and Waccamaw
Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 7929 3354 7928 3357 7900 3354 7902
      3353 7904 3352 7904 3347 7909 3339 7914
TIME...MOT...LOC 2111Z 263DEG 11KT 3346 7923

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ABW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:15 PM EDTCoastal Flood AdvisoryILMNew Hanover5 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.